General Question

ETpro's avatar

In one single dose, how much acetaminophen (Tylenol) does it take to pose a threat of liver damage in a healthy adult?

Asked by ETpro (34550points) February 15th, 2012

The recommendation is no more than 4,000 mg (4 grams) of acetaminophen (Tylenol or Paracetamol) per 24 hour period. But how many milligrams can a single dose contain if you don’t take any more that day? Would 4,000 mgs. be just fine in a single dose if you took no more for days afterward? Or would that be enough to trigger hepatotoxicity?

Observing members: 0 Composing members: 0

16 Answers

mattbrowne's avatar

I found this:

“For the average healthy adult, the recommended maximum dose of acetaminophen over a 24 hour period is four grams (4000 mg) or eight extra-strength pills. A person who drinks more than two alcoholic beverages per day, however, should not take more than two grams of acetaminophen over 24 hours.”

http://www.medicinenet.com/tylenol_liver_damage/page2.htm

I would add that taking other medication which keeps the liver busy too, has an additional influence, so the dosage needs further reduction.

tedd's avatar

While I most definitely wouldn’t recommend it, I once survived about 10 adult doses of nyquil at once… roughly 6500mg of acetaminophen based on the math I’m looking at.

Seaofclouds's avatar

One large dose, such as what you mentioned, could do harm to the liver. It’s not really possible to give an exact amount that will do damage because it depends on other factors as well, such as the person’s liver function, other medications they take and if they drink alcohol at the same time. Here’s some information about liver toxicity and acetaminophen. The problem isn’t actually the acetaminophen, instead it is due to a toxic metabolite of the drug which is produced in the liver.

nromstadt's avatar

May I ask why you’re posing the question?

Acetaminophen is, of course, dangerous – it is actually the number one cause of drug overdose right now and they are dropping the max dose to around 3250mg per day, as of 2012. While you can overdose and cause lots of acute medical problems – it’s very unlikely that you would permanently damage your liver from a single (very) high dose of it.

As to how much acetaminophen is contained in each tablet – you’ll just have to read the bottle. The miligram doses vary by product. Also… what @tedd did was a terrible idea. Don’t test that theory. You won’t destroy your liver from it, but you can cause other serious side effects/death.

Coloma's avatar

Rememeber though that the liver is the one organ that has amazing capacity to regenerate itself. As long as one is prudent the risks are small.

JLeslie's avatar

It depends on the individual, and what other stuff they are putting into their body. I don’t know much about estimates of how much is too much, but I know people who have had liver damage from taking a couple tylenol a day, but they also drank alcohol fairly consistently in their life. The combiation of alcohol and tylenol is very very bad. No one should take tylenol while drinking period in my opinion, even if they just drink once a year.

The only way to know your liver is ok is to do some blood work and check to see if the liver is handeling the strain of medication well or not.

Zomblue's avatar

Acetaminophen is a fairly safe analgesic when used responsibly. It metabolizes quickly and is out of the system without problems within dosage limits.

The problem (and where the 4g limit comes from) is that most prescription pain killers like Vicodin also contain acetaminophen. People don’t overdose on the the narcotic; they are taking tylenol between their vicodin doses and overloading on the acetaminophen.

It’s been proven that 4 g of acetaminophen can shut down the liver function and kill a healthy adult.

So the warning is for more than you would normally take for normal pain. Any NSAID will eventually have adverse liver effects. If you took 8 pills all at once and didn’t die… don’t think you could take 8 pills the next day. Metabolism differs in individuals, but there is a toxic level that will shut your liver down.

Buttonstc's avatar

Put it this way, if you’re in enough pain to warrant that much Tylenol to control it, you really need a more powerful and effective painkiller (narcotic strength is likely necessary for the task)

Zomblue's avatar

and @Buttonstc if you’re at the end and want to end it all; don’t count on narcotics. Pure morphine has no toxic limit. It’s all about the additives. The most common additive is acetaminophen. If you swallow a bottle of Vicodin, it’s the tylenol that kills you. much cheaper to just buy the otc drug.

not advocating suicide, just saying.

Buttonstc's avatar

@Zomblue

To a certain point that’s true but narcotics of any type depress respiration so toxicity is not necessarily the issue.

The primary reason for not using Vic or similar to end it all is the likelihood of vomiting up the amount of pills necessary for the job :)

So, that plus the possibility of miscalculation and you end up merely irreparably brain damaged rather than dead.

I’m not advocating suicide either but the Hemlock Society provides accurate details freely in cases where the medical situation warrants (such as horrendously painful trminal illness or such.)

ETpro's avatar

@mattbrowne Thanks for the link. Good point on factoring in all the other tasks you are asking your liver to handle. There is the straw that broke the camel’s back at work in this.

@tedd Wow! You are one lucky guy to have survived that with no apparent damage. By all means, don’t push your luck by trying fo an encore.

@Seaofclouds Great link and info. I think I will grab a bottle of N-acetyl-cysteine just in case this ever comes up again and I don’t actch it before it’s too late.

@nromstadt I am glad you asked. I probably should have included that in the question details. Someone very close to me, whom I will not identify to avoid embarrassing the person, led me to ask. Let’s just call this person SWIM (Someone Who Isn’t Me).

SWIM came all to close to taking an accidental overdose. SWIM had a terrible cold, and planned to treat it by combining a plethora of OTC cold and cough medicines that all contained 650 mg of acetaminophen plus 2 extra strength Tylenol for the accompanying aches and pains. I saw what SWIM was planning to do, and read the labels in time to avert a disaster.. The FDA has moved to get paracetamol out of most non-pain medications and has given OTC medicine manafacturers 2 years to phase in this change. It can’t happen soon enough.

@Coloma I know that if a portion of the liver is removed because it is diseased or contains a tumpor, it will regrow. I do not know if this regenerative ability extends to livers which have suffered widespread damage due to an overdose of hepatoxins.

@JLeslie One drink a year is probably an exageration, but you are quite right that both alcohol and Tylenol stress the liver, and combining them in even moderate dosages doubles the risk of liver damage.

@Rarebear Unfortunately, I have no idea how to relate actual grams ingested to typical plasma levels after ingestion. All I can draw from the linked chart is the the value of overdose treatment drops of rapidly with time after ingesting the acetaminophen..

@Zomblue It wasn’t Vicodin, but SWIM was fixing to do something similar. SWIM planned to take an antihistamine with 650 mg of acetaminophen per 2-pill dose, a decongestant with the same, a cough medicine with 650 mg, and two 500 mg extra strength Tylenol all in one sitting. That would have totaled to 2950 mg or 2.95 grams in one dose. SWIM isn’t in to actually reading the ingredients and precautions. Fortunately for SWIM, I am, and I was there to guide SWIM to a better treatment plan.,

@Buttonstc I think most people realize that they shouldn’t take a while handful of extra strength Tylenol at one time. Most poisonings seem to happen just as it almost did to SWIM, when people combine multiple OTC preparations all of which contain significant amounts of acetaminophen.

@Zomblue Anybody contemplating suicide should ditch the idea of an Vicodin OD. It will kill, but only after a long and excruciating bout of horrible pain. The opioid will wear off in just a few hours, and the pain of liver failure and severe jaundice will set it long before death finally occurs. SWIM was feeling like death would be a release, but not trying to end it all.

Rarebear's avatar

My point is that it totally depends on serum levels. If you’re a 350 pound man you’re going to metabolize different than a 95 pound woman. So it’s an impossible question to answer. Generally, though, I don’t recommend more than 4 grams a day for people with normal livers.

JLeslie's avatar

@ETpro Oh, and I think caffeine increases risks of liver damage combined with tylenol also. I don’t remember the details, it is a different process than alcohol and tylenol if I remember correctly. But, I think it probably needs to be high levels of each over time. As you know medications actually have caffeine and acetemenophine combined, so it is not contraindicated in the same way alcohol and tylenol would be.

ETpro's avatar

@JLeslie Yes, Excedrin it Aspirin, Acetaminophen and Caffeine.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther